Back to Ask the Diabetes Team Ask the Diabetes Team

From Alberta, Canada:

I have a 15 year old daughter who has been a diabetic for 4 1/2 years. Recently she began having trouble with very painful periods. After seeing her GP he suggested putting her on a low-dose birth control pill to ease her symptoms. He had no real answer as to the effect the pill has on diabetics. Can you help?


Oral contraceptives are used by diabetic women with apparent safety. Progesterone is associated with increased insulin resistance. However, estrogen appears to increase tissue sensitivity to insulin, so the effects of each of these hormones are somewhat balanced. Nevertheless, the recommendation is that women on birth control pills should have an evaluation of weight, blood pressure, lipid levels, and HgB A1c after the first cycle and every 3-4 months after, along with the usual blood glucose monitoring.


Original posting 22 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.